I was diagnosed with Vitamin B12 deficiency in Oct 2006 (my level was undetectable). My doctor eventually determined the deficiency was due to my body no longer producing intrinsic factor. Since Oct 2006 I have been receiving 1000mcg of B12 every other week in the form of an intramuscular injection. My B12 level did start to rise and peaked at 360 pg in Jan 2007. However, since then I've had 2 more blood tests that came back 349 pg in Feb 2007 and 278 pg in May 2007. The decline doesn't make any sense to me. Any ideas as to why my B12 level is declining as I continue my injections every other week?
Go to www.wrongdiagnosis.com under the forums and click on the one that says "Vitamin B 12 deficiency is commonly misdiagnosed" by Sally Pacholok RN who also co-wrote the book Could It Be B12?. She is the most informed and experienced person to ask about B-12 deficiency and she will answer you back within a day or too. Her book is amazing and very educational for anyone who thinks they may have a B-12 deficiency (and for many who have been misdiagnosed with something else!) Hope this helps!
Once your body stops absorbing B-12 you no longer are able to metabolise it. Which means simply that your body will not retain it. It is only present in cases like Pernicious Anemia. I have it so I know first hand. You can ask for a simple blood test to test the acid level in your stomach and there are other tests that will diagnose pernicious anemia. Determine that first. You get the shot and your body usues it all up. So in some case you may need the shot more often. I get mine every 2 weeks. My doctor has run tests to prove that this will be sufficient. It's simple frequent blood tests every few months on different sets of shots to show where you are at and what your body will retain and function on. Put your shots up to 2x a month and retest after 3 months. If you b-12 goes up great. If not you made need it more frequently. Please also note that there could be an underlying reason that could cause the b-12 to drop which resulted in the pernicious anemia if that is what you have. You should get an endoscopy to rule out things like parasites, bacteria, chrons, celiac disease or stomach tumors or cancer. You could also be losing blood somewhere in your body or you may just need the shots more often than the routine once a month. Find a good doctor and talk about the causes and run a series of tests to rule out and then talk about increasing the b-12 shots. Good luck and God bless.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.